Packing While Traveling: Mixed Integer Programming for a Class of Nonlinear Knapsack Problems

  • Sergey PolyakovskiyEmail author
  • Frank Neumann
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9075)


Packing and vehicle routing problems play an important role in the area of supply chain management. In this paper, we introduce a non-linear knapsack problem that occurs when packing items along a fixed route and taking into account travel time. We investigate constrained and unconstrained versions of the problem and show that both are \(\mathcal {NP}\)-hard. In order to solve the problems, we provide a pre-processing scheme as well as exact and approximate mixed integer programming (MIP) solutions. Our experimental results show the effectiveness of the MIP solutions and in particular point out that the approximate MIP approach often leads to near optimal results within far less computation time than the exact approach.


Non-linear knapsack problem NP-hardness Mixed integer programming Linearization technique Approximation technique 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Applegate, D., Cook, W.J., Rohe, A.: Chained lin-kernighan for large traveling salesman problems. INFORMS Journal on Computing 15(1), 82–92 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Balas, E.: The prize collecting traveling salesman problem. Networks 19(6), 621–636 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Bonyadi, M.R., Michalewicz, Z., Barone, L.: The travelling thief problem: the first step in the transition from theoretical problems to realistic problems. In: Proceedings of the IEEE Congress on Evolutionary Computation, CEC 2013, pp. 1037–1044. IEEE, Cancun, June 20–23, 2013Google Scholar
  4. 4.
    Bretthauer, K.M., Shetty, B.: The nonlinear knapsack problem - algorithms and applications. European Journal of Operational Research 138(3), 459–472 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Chekuri, C., Khanna, S.: A polynomial time approximation scheme for the multiple knapsack problem. SIAM J. Comput. 35(3), 713–728 (2005)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Elhedhli, S.: Exact solution of a class of nonlinear knapsack problems. Oper. Res. Lett. 33(6), 615–624 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Erlebach, T., Kellerer, H., Pferschy, U.: Approximating multi-objective knapsack problems. In: Dehne, F., Sack, J.-R., Tamassia, R. (eds.) WADS 2001. LNCS, vol. 2125, p. 210. Springer, Heidelberg (2001) CrossRefGoogle Scholar
  8. 8.
    Garey, M., Johnson, D.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman (1979)Google Scholar
  9. 9.
    Hochbaum, D.S.: A nonlinear knapsack problem. Oper. Res. Lett. 17(3), 103–110 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Li, H.L.: A global approach for general 0–1 fractional programming. European Journal of Operational Research 73(3), 590–596 (1994)CrossRefzbMATHGoogle Scholar
  11. 11.
    Lin, C., Choy, K., Ho, G., Chung, S., Lam, H.: Survey of green vehicle routing problem: past and future trends. Expert Systems with Applications 41(4, Part 1), 1118–1138 (2014)CrossRefGoogle Scholar
  12. 12.
    Martello, S., Toth, P.: Knapsack Problems: Algorithms and Computer Implementations. John Wiley & Sons (1990)Google Scholar
  13. 13.
    Polyakovskiy, S., Bonyadi, M.R., Wagner, M., Michalewicz, Z., Neumann, F.: A comprehensive benchmark set and heuristics for the traveling thief problem. In: Arnold, D.V. (ed.) GECCO, pp. 477–484. ACM (2014)Google Scholar
  14. 14.
    Reinelt, G.: TSPLIB - A traveling salesman problem library. ORSA Journal on Computing 3(4), 376–384 (1991)CrossRefzbMATHGoogle Scholar
  15. 15.
    Sherali, H., Adams, W.: A Reformulation Linearization Technique for Solving Discrete and Continuous Nonconvex Problems. J Kluwer Academic Publishing, Boston (1999)CrossRefzbMATHGoogle Scholar
  16. 16.
    Tawarmalani, M., Ahmed, S., Sahinidis, N.: Global optimization of 0–1 hyperbolic programs. Journal of Global Optimization 24(4), 385–416 (2002)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Optimisation and Logistics School of Computer ScienceThe University of AdelaideAdelaideAustralia

Personalised recommendations